Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2019, 2:52 PM EDT for Gallia County, Meigs County, Ohio; Mason County, West Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 2:52 PM EDT (18:52 UTC)
- Expired
- Aug 1, 2019, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Meigs County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:01 PM EDT | TSTM WND DMG | 1 Wnw Lakin, OH | MPING REPORT OF TREE DAMAGE NEAR LAKIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WUUS51 KRLX 011852
SVRRLX
OHC053-105-WVC053-011930-
/O.NEW.KRLX.SV.W.0182.190801T1852Z-190801T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
252 PM EDT Thu Aug 1 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Meigs County in southeastern Ohio...
Northeastern Gallia County in southeastern Ohio...
North central Mason County in western West Virginia...
* Until 330 PM EDT.
* At 251 PM EDT, a severe thunderstorm was located near Mason, or
near Pomeroy, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pomeroy, Mason, Middleport, Cheshire, Kyger and Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3903 8206 3896 8197 3890 8207 3898 8218
TIME...MOT...LOC 1851Z 041DEG 1KT 3897 8207
HAIL...1.00IN
WIND...60MPH
$$
HART2 follow-up statements
348 WWUS51 KRLX 011910 SVSRLX Severe Weather Statement National Weather Service Charleston WV 310 PM EDT Thu Aug 1 2019 OHC053-105-WVC053-011930- /O.CON.KRLX.SV.W.0182.000000T0000Z-190801T1930Z/ Meigs OH-Gallia OH-Mason WV- 310 PM EDT Thu Aug 1 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR SOUTHWESTERN MEIGS...NORTHEASTERN GALLIA AND NORTH CENTRAL MASON COUNTIES... At 310 PM EDT, a severe thunderstorm was located near Mason, or near Pomeroy, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pomeroy, Mason, Middleport, Cheshire, Kyger and Lakin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3903 8206 3896 8197 3890 8207 3898 8218 TIME...MOT...LOC 1910Z 041DEG 1KT 3897 8207 HAIL...0.75IN WIND...60MPH $$ HART
419
WWUS51 KRLX 011920
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
320 PM EDT Thu Aug 1 2019
OHC053-105-WVC053-011930-
/O.EXP.KRLX.SV.W.0182.000000T0000Z-190801T1930Z/
Meigs OH-Gallia OH-Mason WV-
320 PM EDT Thu Aug 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEIGS...
NORTHEASTERN GALLIA AND NORTH CENTRAL MASON COUNTIES WILL EXPIRE AT
330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3903 8206 3896 8197 3890 8207 3898 8218
TIME...MOT...LOC 1920Z 041DEG 1KT 3897 8207
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:29 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 1, 2:29 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 229 PM EDT Thu Aug 1 2019 .SYNOPSIS... A frontal boundary over the area stalls, keeping the chance for showers and thunderstorms in the forecast into the weekend. High pressure eases into the area Monday through Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM Thursday... Scattered showers and storms are developing this afternoon from a combination of impulses embedded in weak troughing aloft and numerous outflow boundaries throughout the region. Latest SPC mesoanalysis suggests that diurnal heating has led to moderate instability, with MLCAPEs around 1500-2000 J/kg. However, with the weak dynamics in place, most of the activity so far has been pulse- type convection and expecting this trend to continue through the remainder of the day. Thus, greatest threat with the convection today will be localized heavy downpours and gusty winds as DCAPEs are around 1000 J/kg. Convection should decrease in coverage fairly quickly as sunset approaches, but a few storms may linger a little longer due to the presence of additional outflow boundaries that set up. Attention will then turn to the possibility of river valley fog again overnight as surface high pressure in the Great Lakes provides light flow underneath a strong low level inversion. Coverage of fog should be fairly similar to last night, and fog should dissipate by mid morning on Friday. Meanwhile, another weak impulse will push through the region on Friday afternoon downstream of a strong H5 ridge across the Intermountain West. With instability expected to reach MLCAPEs around 1500-2000 J/kg once again on Friday, showers and storms are expected to develop by late morning and into the afternoon. Greatest coverage of storms on Friday will be along and near the mountains due to orographic lift and the greatest axis of convergence in the presence of an inverted surface trough. However, storms are also expected across the lowlands as outflow boundaries from mountain convection amid weak upper support. Despite moderate instability in the afternoon, shear is expected to be weak again so any organized threat of convection appears fairly low at this point. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... Upper trough and inverted surface trough across the area at the start of the period. Mainly diurnal showers and thunderstorms will characterize this period, with bulk of activity across the higher terrain. Overall light flow pattern will mean storms will be slow movers, and contain brief heavy downpours, with a localized flash flooding issue not completely out of the question. A stronger shortwave will move across southern zones on Sunday, with an increased chance of showers and storms. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM Thursday... Showers and storms will continue on Monday as upper shortwave trough moves through the region. Brief break in the precipitation is expected on Tuesday, before another upper trough and surface front move into the region for mid week. Showers and storms, with the potential for gusty winds will be possible next week with this feature. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... Scattered showers and storms are developing across much of the region this afternoon as instability increases in response to daytime heating. Brief flights restrictions could occur if any of this activity directly impacts any terminals, but conditions will be VFR the remainder of the day for the majority of the time. If any storms do manage to directly impact any terminals, expect mainly vsby restrictions with brief IFR/MVFR conditions possible. Diurnal cu field and storms should decrease in coverage fairly quickly by sunset with the loss of daytime heating, but attention will then turn to the possibility of river valley fog tonight. Winds are expected to be calm underneath a strong low level inversion, leading to favorable conditions for fog development. Thus, prolonged periods of IFR/LIFR conditions are expected overnight through early Friday morning where fog develops. Fog should dissipate by around 12/13Z on Friday, with VFR conditions returning to the region. However, convection is once again expected to develop near the end of the TAF period, with another opportunity of brief flight restrictions to return to the region. The greatest chance for storms on Friday afternoon appears to be along and near the mountains. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium to Low. ALTERNATE SCENARIOS: Timing/intensity of fog and/or low stratus may vary overnight tonight.. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H M L L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H H H M M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H M M AFTER 18Z FRIDAY... Brief IFR in showers and thunderstorms possible through Saturday. IFR possible in morning fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/RG NEAR TERM...RG SHORT TERM...SL LONG TERM...SL AVIATION...RG
Hazardous weather outlook, Aug 1, 5:07 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Aug 1 2019 VAZ003-004-WVZ033-034-039-040-515>522-525-526-020915- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for southwest Virginia, and much of the West Virginia mountains. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. Slow moving heavy thunderstorms can produce locally heavy rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow moving heavy thunderstorms can produce locally excessive rainfall Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 020915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 507 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and much of the West Virginia lowlands. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ523-524-020915- Northwest Pocahontas-Southeast Pocahontas- 507 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for Pocahontas County in northeast West Virginia. .DAY ONE...Today and Tonight. Slow moving heavy thunderstorms can produce locally excessive rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow moving heavy thunderstorms can produce locally excessive rainfall during the afternoon and evening hours on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Aug 1, 2:01 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
201 PM EDT Thu Aug 1 2019
KYZ101-102-011830-
Greenup-Carter-
201 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND NORTH
CENTRAL CARTER COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Gesling, or
near Carter Caves State Park, moving east at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gesling, Carter, Brushart and Warnock.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3852 8315 3854 8314 3853 8313 3854 8312
3855 8310 3857 8310 3859 8300 3837 8292
3839 8313 3850 8317
TIME...MOT...LOC 1800Z 259DEG 14KT 3847 8311
HARTSpecial weather statement, Aug 1, 2:24 PM EDT, 28 minutes before
Special Weather Statement National Weather Service Charleston WV 224 PM EDT Thu Aug 1 2019 WVZ007-011900- Mason- 224 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON COUNTY... At 223 PM EDT, a strong thunderstorm was located 7 miles northwest of Buffalo, or 11 miles southeast of Point Pleasant, moving north at 5 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Leon, Southside and Grimms Landing. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3868 8193 3865 8205 3874 8213 3882 8198 TIME...MOT...LOC 1823Z 170DEG 6KT 3871 8203 HART
Special weather statement, Aug 1, 2:49 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Charleston WV 249 PM EDT Thu Aug 1 2019 OHZ085-086-WVZ007-011915- Meigs-Gallia-Mason- 249 PM EDT Thu Aug 1 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...EAST CENTRAL GALLIA AND NORTHWESTERN MASON COUNTIES... At 248 PM EDT, strong thunderstorms were clustered near Mason, or near Pomeroy. These storms are nearly stationary. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Point Pleasant, Gallipolis, Pomeroy, New Haven, Mason, Middleport, Syracuse, Hartford City, Henderson, Cheshire and Lakin. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3904 8205 3901 8192 3881 8217 3888 8226 TIME...MOT...LOC 1848Z 051DEG 1KT 3895 8207 HART
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:33 PM EDT | Special Weather Statement | RLX | Athens | 27 min |
| Aug 1, 3:57 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Washington | 33 min |
| Aug 1, 4:30 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Aug 1, 5:05 PM EDT | Special Weather Statement | RLX | Jackson | 25 min |
| Aug 1, 5:34 PM EDT | Special Weather Statement | RLX | Jackson | 26 min |
| Aug 1, 5:58 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 32 min |
| Jul 31, 8:57 PM EDT | Flash Flood Warning | RLX | Fayette | 2 hr |
| Aug 1, 2:24 PM EDT | Special Weather Statement | RLX | Mason | 36 min |
| Aug 1, 2:49 PM EDT | Special Weather Statement | RLX | Mason | 26 min |
| Aug 1, 3:01 PM EDT | Special Weather Statement | RLX | Putnam | 29 min |
| Aug 1, 5:36 PM EDT | Special Weather Statement | RLX | Webster | 39 min |
| Aug 1, 5:38 PM EDT | Special Weather Statement | RLX | Randolph | 52 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.